MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD WHITE

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD WHITE
Model Number 48345W-01
Medical Device Problem Codes No Device Output (1435); Failure to Fire (2610)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/02/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy surgical procedure, the sureform 45 stapler fired a white sureform 45 reload and did not create a clean cut.The procedure was completed as planned with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the csr was present for the procedure.The procedure was a pulmonary lobectomy.The surgeon informed that the cut line was not clean because it looked "jagged." the issue occurred only once with one of the white sureform 45 reloads while firing across the pulmonary artery.The staple line was intact with no gaps, missing staples, or malformed staples.There was no bleeding.There was no medical intervention required.The csr informed that the reload and stapler were saved for return.The procedure was completed with no patient harm.There was no procedure delay.There were no fragments.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The reloads were returned used and fired.Visual inspection displayed no signs of physical damage to the cover, pushers, cartridge, shuttle, or knife on 4 out of 5 reloads.Review of the instrument's procedure logs could not confirm any failures.Reload was not disassembled due to being transferred for further investigation.The complaint was not confirmed by failure analysis.
 
Additional Manufacturer Narrative
A total of five sureform 45 white reloads were received for failure analysis investigation.The reported failure could not be confirmed on any of the reloads.One reload was found to have a single lodged staple wedged in between the reload' s knife track.There was also minor cartridge damage noted near the lodged staple.There were no broken pieces found.The five reloads were further investigated by the failure analysis engineering (fae) team.The initial failure analysis findings were confirmed on all five reloads.The first four reloads were found to have been fully fired.All staples were deployed from their respective pusher pockets, and the knife was concealed at the distal end.Visual inspection confirms no cartridge damage is present.The reload was fully disassembled, and no damage nor abnormality was found on the internal components.The shuttle, knife, pushers, and inner track were free of damage.Review of the procedure logs indicate no system level stapling errors occurred during the procedure.The fifth reload which had a lodged staple was further tested.Visual inspection confirmed minor cartridge damage in the form of skiving, along the length of the inner track.Skiving was contained to the left side of the track and started shortly after the blade emerged from the proximal end.The bottom of the inner knife track on the left side ais also skived.The reload was fully disassembled, and no damage nor abnormality was found on the internal components.The shuttle, knife, and pushers were free of damage.Minor skiving likely resulted from the lodged staple located in track during initial failure analysis.It is likely the staple was brought into the track shortly after the firing began and was dragged along the left side as the firing progressed.The lodged staple was found at the distal end of the reload, which provides further evidence the lodged staple likely caused the track damage observed.Cartridge damage, along with the lodged staple, are indicative of firing across a prior staple line.Review of the procedure logs indicated no system level stapling errors occurred during the procedure the customer provided an image of a staple line on an unspecified tissue type.A clinical development engineer reviewed the image but was unable to draw any specific conclusions from the image.They confirmed that there were no malformed staples or bleeding included in the image.Further investigation into the returned reload is unable to confirm any related findings.The cause of the reported event may be due to factors outside of the returned reload, which may include the tissue condition, tissue thickness, or the stapler used during the procedure.The stapler was not returned with the reloads.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD WHITE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key20243214
Report Number2955842-2024-19382
Device Sequence Number20684492
Product Code GDW
UDI-Device Identifier10886874117122
UDI-Public(01)10886874117122(10)K10230313
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 08/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number48345W-01
Device Catalogue Number48345W
Device Lot NumberK10230313
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/26/2024
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/26/2024
Supplement Date Received by Manufacturer09/26/2024
Initial Report FDA Received Date09/17/2024
Supplement Report FDA Received Date10/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexPrefer Not To Disclose